Acetaminophen Gets New Skin Reaction Warning From The FDA

Posted on

The Food and Drug Administration has called for a new warning to be affixed to any medication containing acetaminophen.  Packaging of such drugs will now have to warn about the threat of a serious skin reaction.

This moves comes two years after the Food and Drug Administration strengthened the label to relate to users the risks of liver damage.  This most recent concern came to the fore following the FDA’s investigation into adverse skin reactions reported to their Adverse Event Reporting System over the course of 43 years.

Their efforts led them to uncover 107 instances of a skin reaction being reported, certainly rare considering the large number of products containing acetaminophen and the number of people taking those products, but still troubling given that 12 people are thought to have been killed by a skin reaction and 67 checked in to a hospital.

Tylenol is perhaps the most noteworthy product containing acetaminophen, and with the new label, it and other drugs like it will joins the likes of naproxen and ibuprofen as items that include a skin reaction warning.

The FDA notes that they want medication users to know those things to look out for so that they can get them checked out at once if need be.  Those symptoms, which start out similar to the flu and then progress to skin rash, blistering, and more serious issues, are indicative of Stevens-Johnson Syndrome and TEN, or toxic epidermal necrolysis.